Kansas, 2019

Hail and Damaging Winds in Kansas, August 29, 2019

August 29, 2019 · NWS GLD · 15 events in 6 counties and zones

Thunderstorms produce up to golf ball size hail and damaging winds in excess of 100 mph in northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce up to golf ball size hail and damaging winds in excess of 100 mph in northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 5:51 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 29, 5:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Thu Aug 29 2019

.SHORT TERM...(This afternoon through Friday night)
Issued at 1230 PM MDT Thu Aug 29 2019

Overview: WNW-NW flow aloft will prevail over the region, on the
NE periphery of an upper level ridge over the Desert Southwest.

Today-Tonight: A weak SFC-H85 cyclone centered in extreme
northeast CO at 17Z will track ESE into northwest KS this evening
as a small amplitude shortwave in southeast Wyoming (per 17Z WV
imagery and SPC Mesoanalysis) progresses ESE through southwest NE
into north-central KS. Surface observations and radar data show a
thermal/moisture boundary associated with the aforementioned
cyclone stretching SW-NE from Burlington->Saint Francis->Trenton,
extending N-NW from Trenton to Ogallala NE. HRRR simulated
reflectivity forecasts suggest that isolated convection will
develop along the SW-NE oriented TMB in northwest KS (perhaps just
S or E of Goodland) ~21-22Z this afternoon, progressing east into
central KS this evening (by ~03-04Z). Though convection may be
somewhat disorganized in nature at onset -- very steep mid-level
lapse rates (~9 C/km), 30-40 knots effective deep layer shear,
moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme
DCAPE (1500-1800 J/kg) suggest a potential for isolated high-
based supercells capable of producing very large hail and
significant damaging wind, primarily in E|NE portions of the area
late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/
strengthen in advance of the approaching shortwave. Thereafter,
activity is anticipated to rapidly grow upscale and track E-ESE
across central/eastern KS.

Friday-Friday night: The convective forecast in this period will
highly depend on mesoscale features emanating from convection
developing over the region this evening/tonight (and the impact
thereof on the thermodynamic environment over), the evolution of
upstream convection over the northern Rockies (and it's impact on
downstream height/wind fields), and small amplitude tropopause
disturbances (~250 mb level) progressing from the northern Rockies
into the Central/Northern Plains via WNW/NW flow aloft. With this
in mind -- significant uncertainty persists with regard to
when/where convection may develop, let alone convective
mode/evolution/hazards.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM MDT Thu Aug 29 2019

The main story with the extended forecast will be dry conditions and
temperatures near to above normal.

Saturday morning, the Tri-State area will be under northwest flow as an
upper ridge over the Western U.S. slowly progresses eastward
through the day. Temperatures may be hampered early in the day due
to lingering clouds and showers, particularly in the northeastern
part of the forecast area. Chances for precipitation are not
great, but cannot be entirely ruled out as a shortwave trough
exits the area. Highs are expected to be in the mid-70s to low 80s
across the region.

High pressure will become centered over the Four Corners region Sunday.
The ridge will remain over the western half of the U.S. and the
Central High Plains. Am anticipating a return to the 80s and 90s
both Sunday and Monday as southerly winds help our temperatures.
Models are showing an upper level trough coming ashore over the
Pacific Northwest Monday morning. Both the GFS and ECMWF show a
closed low developing and progressing eastward through the day. Do
not anticipate an impact in the Tri-State region to start out the
week.

May have a weak low trying to form east of the Rockies on Tuesday.
Weak convergence may be enough to kick off a stray shower or storm
Tuesday evening, but at this point in time, confidence in this is
very low. Shortwave trough may move through the region Thursday.
Did mention slight PoPs as it moves through, but confidence is low
at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 522 PM MDT Thu Aug 29 2019

The 00Z TAF at MCK will be starting out with a strong
thunderstorms moving across the site that will be moving out of
the vicinity by 02Z. Conditions will be VFR and will continue VFR
into Friday morning. After 14Z, lower clouds will spread across
the region with MVFR conditions due to lower ceilings along with
thunderstorms developing after 20Z.

GLD will be VFR through about mid day on Friday. After 17Z,
conditions will become MVFR due to lower ceilings moving in along
with thunderstorms developing after 22Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...LOCKHART
Hazardous weather outlook, Aug 29, 2:28 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
228 PM MDT Thu Aug 29 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated supercell thunderstorms capable of producing very
large hail and destructive straight line winds will be possible along
and east of Highway 25 between 3 pm and 8 pm MDT. A Severe
Thunderstorm Watch is in effect for portions of northwest Kansas and
southwest Nebraska until 9 pm MDT, 10 pm CDT this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible across portions of
the Tri-State area Friday evening. Thunderstorms may persist late
Friday evening into Friday night. Locally heavy rainfall will be
possible in association with any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters and storm chasers are encouraged to report any
severe or hazardous weather associated with thunderstorms this
afternoon and evening. Thank you.

Vincent

In the hours before

Local storm report, Aug 29, 5:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     6 SE PALISADE           40.30N 101.01W
08/29/2019                   HITCHCOCK          NE   FIRE DEPT/RESCUE

            TREE DAMAGE AND POWER LINES DOWN AT HWY 6
            AND HWY 25.

&&

JRP
Local storm report, Aug 29, 5:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             5 N CULBERTSON          40.30N 100.84W
08/29/2019  E1.50 INCH       HITCHCOCK          NE   FIRE DEPT/RESCUE

&&

JRP
Local storm report, Aug 29, 5:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 SSE CULBERTSON        40.16N 100.80W
08/29/2019  E1.25 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

JRP
Local storm report, Aug 29, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 NW TRENTON            40.23N 101.10W
08/29/2019                   HITCHCOCK          NE   PUBLIC

            POWER LINES DOWN 8 MILES SOUTH OF PALISADE.
            REPORT VIA TWITTER WITH A PICTURE.

&&

JRP
Local storm report, Aug 29, 5:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             10 SSE CULBERTSON       40.10N 100.75W
08/29/2019  E1.00 INCH       RED WILLOW         NE   PUBLIC

&&

JRP
Local storm report, Aug 29, 5:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 SW MCCOOK             40.14N 100.72W
08/29/2019  E0.75 INCH       RED WILLOW         NE   LAW ENFORCEMENT

&&

JRP

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Decatur

When
August 29, 6:00 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -100.530

Thunderstorm Wind, Decatur

When
August 29, 6:10 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.820, -100.530

A member of the public estimated 60 mph thunderstorm wind gusts in Oberlin.

Thunderstorm Wind, Decatur

When
August 29, 6:10 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.820, -100.530

Hail, Rawlins

When
August 29, 6:15 PM CST
Where
Rawlins County, 5.07 mi ESE of Ludell
Measured
1.75 in hail
Reported by
Public
Coordinates
39.810, -100.890

Hail, Thomas

When
August 29, 6:52 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -100.740

Thunderstorm Wind, Thomas

When
August 29, 6:52 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.470, -100.740

A trained spotter estimated 60 mph thunderstorm wind gusts in Rexford.

Thunderstorm Wind, Norton

When
August 29, 6:55 PM CST
Where
Norton County, 0.87 mi NE of New Almelo
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.610, -100.110

Thunderstorm Wind, Graham

When
August 29, 6:59 PM CST
Where
Graham County, 11.07 mi N of Morland
Measured
91 kt (105 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
39.510, -100.070

An NWS storm survey confirms wind damage consistent with winds of 90 to 105 mph. Several farmsteads lost buildings, trees, power poles, pivots, fences, and roofing material. A few grain bins were blown over.

Thunderstorm Wind, Sheridan

When
August 29, 7:04 PM CST
Where
Sheridan County, 1.27 mi WNW of Hoxie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -100.450

Thunderstorm Wind, Graham

When
August 29, 7:14 PM CST
Where
Graham County, Morland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.080

Hail, Sheridan

When
August 29, 7:18 PM CST
Where
Sheridan County, 5.62 mi NE of Angelus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.234, -100.592

Thunderstorm Wind, Graham

When
August 29, 7:37 PM CST
Where
Graham County, 0.31 mi SSW of (Hlc)hill City Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.376, -99.832

Thunderstorm Wind, Graham

When
August 29, 7:40 PM CST
Where
Graham County, 0.26 mi SSW of (Hlc)hill City Muni
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.376, -99.832

Thunderstorm Wind, Graham

When
August 29, 7:43 PM CST
Where
Graham County, 0.33 mi SSW of (Hlc)hill City Muni
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
39.375, -99.832

Thunderstorm Wind, Graham

When
August 29, 7:50 PM CST
Where
Graham County, 6.14 mi SSW of Bogue
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.290, -99.750

A live Cottonwood limb roughly one foot in diameter was split off the rest of the tree. Other limbs of at least 4 inches in diameter can be seen broken off other Cottonwood trees in pictures submitted to NWS Goodland as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853568, 853573, 853574, 853569, 853570, 853575, 853577, 853576, 853578, 853579, 853571, 853580, 868949, 853581, 853572.